Heart Symptoms Are Common In Benzo Withdrawal

Does your heart flutter? Skip beats? Race? Pound? Does it feel as if something is pinching it, or constricting it? Do you feel that your chest is heavy or sore and painful? These are the common complaints people have about heart symptoms in benzo withdrawal. It goes without saying that you should always get heart symptoms checked out by a doctor, but if you’re told that your ticker is fine, you can rest easy knowing that your symptoms are probably benzo related.

My own heart symptoms were pretty scary. It’s one thing to have burning skin and tingles, but its quite another to have your heart act up. It’s a primal reaction to feel anxious when our hearts aren’t doing what they should be doing—beating rhythmically with ease and at a normal pace. I experienced a handful of heart symptoms in benzo withdrawal. The two most disturbing were the feeling of something pinching my heart (man, the pain was bad!) and the crazy skipped beats. My heart stumbled around at times ao much that I got lightheaded. It often felt as if a caged gorilla was trying to get out of my chest. I didn’t like the tachycardia I often got, but I personally wasn’t as concerned about it as I was the pain and weird, wild arrhythmias. For a long time, I couldn’t sleep on my left side—too much pain and pressure in my chest. I also had a squeezing sensation around my chest, as well as pain in my ribs and sternum.

How Can We Cope With Heart Symptoms In Benzo Withdrawal?

If your doctor has told you that your heart is fine, the best way to cope with heart symptoms is to reassure yourself that you’re okay, change any activity or thoughts that are possibly fueling the symptoms, and distract, just as we do for our other benzo withdrawal symptoms. We don’t want to add more fear on top of the benzo fear we already feel, so it is important that we do our best to keep calm when we feel heart symptoms.

 Medication may be needed for certain symptoms. Some of us needed to take a beta-blocker for a little while. (I had to take Inderal for a few weeks during my setback.) Some people worry that there may be a cessation issue with beta-blockers, so ask your doctor and do your research about any medication so that you feel comfortable taking it. Please be careful with any vitamins or supplement that you take for your symptoms. Some can make us feel worse. Of course, avoid caffeine, alcohol, MSG, stimulants, and anything that works on GABA receptors. Only a doctor can diagnose and prescribe medication for heart issues during withdrawal, so please don’t attempt to self-diagnosis.

Attitude Is Important

How we respond to our symptoms can make the difference between us being miserable or feeling as if we can tolerate what is going on in our bodies and minds. Having an attitude of acceptance is far better than a victim attitude. When I stopped feeling as if my symptoms were “out to get me” and I stopped feeling so sorry for myself, life became so much more enjoyable. Granted, it took me some time to arrive at that place, but I worked hard at it. The less I thought of myself as “poor me,” and thought of myself as strong, healing, and blessed (yes, blessed, even in benzo withdrawal!) the better I felt and the less my heart symptoms bothered me. Over time, my withdrawal symptoms lessened and then vanished. I didn’t have to do anything other than wait for my central nervous system to heal.

The Body Is A Miraculous Thing

Instead of fearing my body, worried that it would give out on me in withdrawal, I began to realize just how strong, powerful, self-healing, and miraculous it is! I gained a new perspective and appreciation for my body. I don’t worry about every little ache and pain, twitch, pull, or skipped a heartbeat (I was diagnosed with benign skipped beats pre-benzos). I trust that my body knows what it needs to do and what it needs to heal. My job is to nourish it with healthy foods, keep it hydrated, gently exercise it every day, and rest it well every night. I don’t have to micro-manage its every function, nor do I have to worry about strange sensations in my body.

You Will Recover And Your Heart Will Calm Down

If your cardiac symptoms are driven by benzodiazepine withdrawal, they will lessen and fade away as your GABA receptors heal and your central nervous system calms down. In benzo withdrawal, our central nervous system is hyper-aroused, causing all sorts of whacky things in our bodies.

What We Can Do

  • See a doctor to rule out anything other than benzo withdrawal
  • Take medication as needed if needed
  • Minimize activity that activates or increases symptoms
  • Avoid stress
  • Rest
  • Drink plenty of water
  • Avoid medication, supplements, vitamins that can make us feel worse
  • Avoid alcohol, sugar, caffeine, and processed foods
  • Learn to self-soothe with positive self-talk
  • Avoid fearing the symptoms
  • Practice acceptance
  • Distract from the symptoms

 

Need Encouragement?

Need Encouragement?

Get the latest blog posts delivered to your inbox. 

You have Successfully Subscribed!